Alert archive / Nebraska / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS North Platte, NE

July 5, 20118 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at Jul 5, 2011, 2:03 PM MDT for 8 counties in Nebraska. It took effect at Jul 5, 2011, 6:00 PM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2011, 2:03 PM MDT (20:03 UTC)
In effect from
Jul 5, 2011, 6:00 PM MDT
Expired
Jul 6, 2011, 7:39 AM MDT
In force
14 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WGUS63 KLBF 052003
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUL 5 2011

...HEAVY RAINFALL RETURNS TO THE FORECAST TONIGHT...

.SOUTHEASTERLY FLOW AT THE SURFACE WILL CONTINUE TO PUMP GULF
MOISTURE ACROSS THE HIGH PLAINS. THIS RICH SURFACE MOISTURE WILL
COMBINE WITH A STALLING COLD FRONT AND UPPER LEVEL DISTURBANCES
TO PRODUCE THUNDERSTORMS WITH HEAVY RAINFALL. THE THUNDERSTORMS
ARE EXPECTED TO MOVE SLOWLY TO THE EAST AND WILL HAVE THE
POTENTIAL TO DROP 2 TO 4 INCHES OF RAINFALL. AREAS ACROSS THE
SOUTHEASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA COULD SEE FLASH
FLOODING AS A RESULT OF THE HEAVY RAINFALL.

NEZ022-056>059-069>071-060415-
/O.NEW.KLBF.FF.A.0005.110706T0000Z-110706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARDEN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...OSHKOSH...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER...
CURTIS...EUSTIS
303 PM CDT TUE JUL 5 2011 /203 PM MDT TUE JUL 5 2011/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE 
  EASTERN PANHANDLE OF NEBRASKA...INCLUDING THE FOLLOWING 
  AREAS...IN SOUTHWEST NEBRASKA...CHASE...FRONTIER...HAYES... 
  KEITH...LINCOLN AND PERKINS. IN THE EASTERN PANHANDLE OF 
  NEBRASKA...DEUEL AND GARDEN. 

* FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH WEDNESDAY 
  AFTERNOON 

* THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA TONIGHT. 2 TO 4
  INCHES OF RAINFALL WILL BE POSSIBLE.

* THOSE LIVING ALONG RIVERS...STREAMS...AND CREEKS SHOULD PAY
  CLOSE ATTENTION TO WATER LEVELS IF HEAVY RAIN DEVELOPS. URBAN
  FLOODING IS LIKELY IN AREAS THAT ARE EXPERIENCING RIVER
  FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MASEK
2 follow-up statements
563 
WGUS63 KLBF 060913 AAA
FFALBF

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 AM CDT WED JUL 6 2011

...HEAVY RAINFALL EXPECTED AGAIN TODAY OVER SOUTHWEST NEBRASKA...

.SOUTHEASTERLY FLOW AT THE SURFACE WILL CONTINUE TO PUMP GULF
MOISTURE ACROSS THE HIGH PLAINS. THIS RICH SURFACE MOISTURE WILL
COMBINE WITH A STALLING COLD FRONT AND UPPER LEVEL DISTURBANCES
TO PRODUCE THUNDERSTORMS WITH HEAVY RAINFALL. THE THUNDERSTORMS
ARE EXPECTED TO MOVE SLOWLY TO THE EAST AND WILL HAVE THE
POTENTIAL TO DROP 2 TO 4 INCHES OF RAINFALL. AREAS ACROSS THE
SOUTHEASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA COULD SEE FLASH
FLOODING AS A RESULT OF THE HEAVY RAINFALL.

NEZ022-056>059-069>071-061800-
/O.CON.KLBF.FF.A.0005.000000T0000Z-110706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARDEN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...OSHKOSH...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER...
CURTIS...EUSTIS
413 AM CDT WED JUL 6 2011 /313 AM MDT WED JUL 6 2011/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT /NOON MDT/
THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST NEBRASKA AND THE EASTERN PANHANDLE OF 
  NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
  NEBRASKA...CHASE...FRONTIER...HAYES...KEITH...LINCOLN AND 
  PERKINS. IN THE EASTERN PANHANDLE OF NEBRASKA...DEUEL AND 
  GARDEN. 

* UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON

* THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA TODAY. 2 TO 4 INCHES
  OF RAINFALL WILL BE POSSIBLE.

* THOSE LIVING ALONG RIVERS...STREAMS...AND CREEKS SHOULD PAY 
  CLOSE ATTENTION TO WATER LEVELS IF HEAVY RAIN DEVELOPS. URBAN 
  FLOODING IS LIKELY IN AREAS THAT ARE EXPERIENCING RIVER 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

POWER
995 
WGUS63 KLBF 061339
FFALBF

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 AM CDT WED JUL 6 2011


NEZ022-056>059-069>071-061445-
/O.CAN.KLBF.FF.A.0005.000000T0000Z-110706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARDEN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...OSHKOSH...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER...
CURTIS...EUSTIS
839 AM CDT WED JUL 6 2011 /739 AM MDT WED JUL 6 2011/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE
EASTERN PANHANDLE OF NEBRASKA HAS BEEN CANCELLED. 

THE HEAVY RAIN THREAT HAS ENDED ACROSS THIS AREA FOR MOST OF THE
DAY. LIGHT AND POSSIBLY BRIEF MODERATE RAINFALL WILL BE
POSSIBLE...HOWEVER WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED
THROUGH EARLY AFTERNOON THUS THE FLASH FLOOD WATCH HAS BEEN
CANCELLED. 


$$

MASEK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Jul 5, 1:52 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 5, 1:52 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT TUE JUL 5 2011

.SYNOPSIS...
WEAK FLOW ALOFT REMAINS IN PLACE ACROSS THE CONUS THIS MORNING WITH
A TANDEM OF HIGHS NOTED OVER SRN COLORADO AND THE NERN BAHAMAS.
FURTHER NORTH...LOW PRESSURE WAS NOTED OVER LABRADOR AND THE ALASKA
PANHANDLE. AT THE SURFACE...A STATIONARY FRONT WAS LOCATED ALONG THE
KS/NEBR BORDER. TEMPERATURES NORTH OF THE FRONT WERE IN THE 80S TO
AROUND 90...WHILE SOUTH OF THE FRONT...TEMPS WERE IN THE 90S. DEW
POINTS NORTH OF THE FRONT WERE IN THE UPPER 60S AND LOWER
70S...MAKING FOR A VERY MUGGY AFTERNOON AT LBF.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY NIGHT...HEAVY RAIN BEGINNING TO
BECOME A CONCERN FOR TONIGHT ACROSS SRN PORTIONS OF THE FORECAST
AREA. FORECAST SOUNDINGS ARE INDICATING A SKINNY CAPE ENVIRONMENT
WITH A WEAKLY SHEARED WIND PROFILE THIS AFTERNOON AND EVENING. K
INDEXES LATER THIS EVENING ARE AROUND 40 SOUTH OF THE
INTERSTATE...WITH PW'S APPROACHING 1.75 INCHES. FCST STORM MOTION
RANGES FROM 5 TO 10 KTS TONIGHT...SO SLOW MOVING TSRAS EXPECTED. WV
IMAGERY...INDICATING A LARGE PLUME OF MONSOONAL MOISTURE LIFTING
NNEWD FROM AZ INTO UTAH AND COLORADO THIS AFTERNOON. NATL GUIDANCE
IS SUPPORTING THE THREAT FOR HEAVY RAIN AS WELL...PER THE LATEST
EXCESSIVE RAINFALL THREAT CHART. ATTM...WILL PLAN TO ISSUE A FLASH
FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH OF I-80 FOR TONIGHT AND
WEDS AM.

PRECIPITATION SHOULD BE ONGOING ACROSS THE SRN CWA WEDNESDAY
MORNING. THE BULK OF THIS ACTIVITY WILL SHIFT SWD ALONG WITH THE
FRONTAL BOUNDARY WEDS AFTN/EVENING INTO NRN KS. FURTHER NORTH UP TO
INTERSTATE 80...ENOUGH RESIDUAL MOISTURE AND INSTABILITY REMAINS IN
PLACE INTO THE EVENING TO WARRANT A MENTION OF CHANCE POPS IN SRN
NEBRASKA.

BY THURSDAY...THE FRONT WILL SLIP INTO THE SRN PLAINS WITH SRLY FLOW
COMMENCING. THETA E RIDGING WILL BUILD INTO THE HIGH PLAINS OF
CO/WY/NEBR THURSDAY AFTERNOON. THIS ACTIVITY WILL RIDE EAST INTO THE
PANHANDLE AND FAR WESTERN AREAS THURSDAY EVENING. AT THIS
JUNCTURE...THIS CONVECTION IS NOT EXPECTED TO MAKE IT VERY FAR EAST
OF THE PANHANDLE DUE THE ABSENCE OF A LOW LEVEL JET...HIGH PRESSURE
OVER EASTERN NEBRASKA...AND WEAK FLOW ALOFT. PRECIPITATION CHANCES
WILL MIGRATE EAST...ENCOMPASSING THE REMAINDER OF THE CWA ON FRIDAY
AS HIGH PRESSURE MOVES INTO THE MID MISSISSIPPI VALLEY AND LOW
PRESSURE STRENGTHENS ACROSS THE BLACK HILLS AND ERN WYOMING.

LONG TERM...SATURDAY THROUGH TUESDAY...DECENT AGREEMENT NOTED
BETWEEN THE ECMWF AND GFS SOLNS THIS MORNING WITH THE MID AND UPPER
LEVEL PATTERN LATER THIS WEEK AND EARLY NEXT WEEK. UPPER LEVEL
RIDGING OVER THE DESERT SOUTHWEST...WILL MIGRATE INTO THE SRN PLAINS
EARLY SATURDAY...THEN INTO THE SERN STATES BY TUESDAY. ABUNDANT
MONSOONAL MOISTURE WILL STREAM NORTH INTO THE INTERMOUNTAIN WEST
FROM BAJA CA BEGINNING SUNDAY. ABOVE NORMAL PW'S OF BETTER THAN 1.5
INCHES WILL BE EXPECTED DURING THE PERIOD...SO LOW LEVEL MOISTURE
WILL BE ABUNDANT. DECIDED TO HOLD ONTO POPS EACH PERIOD DURING THE
EXTENDED...ESPECIALLY AS THE HIGH ALOFT TRACKS INTO THE SERN STATES.
THIS WILL PLACE THE CWA IN SW FLOW ALOFT...WHICH IS FAVORABLE FOR
PRECIPITATION. MEAN TEMPERATURES DURING THE PERIOD SHOULD BE AT OR
SLIGHTLY ABOVE CLIMO. HIGHS WILL BE AROUND CLIMO WHILE LOWS WILL BE
ABOVE CLIMO DUE TO ABUNDANT LOW LEVEL MOISTURE AND DEW POINTS IN THE
UPPER 60S/LWR 70S.

&&

AVIATION...

COLD FRONT MOVING ACROSS THE AREA WILL COMBINE WITH AN UPPER LEVEL
SHORT WAVE RESULTING IN SCT THUNDERSTORMS EARLY TONIGHT. THE SYSTEM
WILL PUSH EAST OVERNIGHT...EXITING THE AREA BY MORNING. SCT NATURE
OF STORMS WILL LIKELY REQUIRE AMENDMENTS AS TIMING AND LOCATION
BECOME MORE DEFINITE. KLBF COULD ALSO SEE SOME FOG BEHIND THE
SHOWERS IN THE MORNING...HOWEVER CONFIDENCE IS LOW. OVERALL EXPECT
VFR CONDITIONS THIS EVENING...AND WILL LOW TO MVFR AND POSSIBLE IFR
IN AN NEAR THE THUNDERSTORMS. A RETURN TO VFR IS EXPECTED FOR
TOMORROW AFTERNOON.

&&

HYDROLOGY...

RIVER LEVELS CONTINUE TO SLOWLY FALL AS REDUCTION IN RELEASES OCCUR
FROM LAKE MCCONAUGHY AND WYOMING RESERVOIRS. WHILE RIVER LEVELS
CONTINUE TO DROP...THE NORTH PLATTE RIVER WILL REMAIN ABOVE FLOOD
STAGE AT LEWELLEN AND NORTH PLATTE. HOWEVER THE NORTH PLATTE RIVER
AT LISCO AND THE PLATTE RIVER AT BRADY ARE BELOW FLOOD STAGE.

HPC HAS SOUTHWEST NEB IN SLIGHT RISK FOR EXCESSIVE RAINFALL TONIGHT.
MODELS HAVE PRECIP WATER APPROACHING 1.75 INCHES WITH DEW PTS IN THE
MID 60S TO LOWER 70S. UPPER LEVEL SHORT WAVE ALONG WITH A COLD FRONT
MOVING ACROSS THE AREA THIS EVENING AND OVERNIGHT WILL COMBINE WITH
A STORM MOTION OF ONLY 10 KTS WHICH COULD LEAD TO LOCALLY VERY HEAVY
RAINFALL. WILL HOIST A FLASH FLOOD WATCH TO ACCOUNT FOR THIS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ZONES NEZ022-056>059-069>071.

AVIATION AND HYDROLOGY...MASEK
SYNOPSIS...NEAR AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 5, 4:09 AM MDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 AM CDT TUE JUL 5 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-061015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
509 AM CDT TUE JUL 5 2011 /409 AM MDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PRETTY MUCH
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND
EVENING. A SLOW MOVING COOL FRONT WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT. THE MAIN THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL. IN ADDITION THUNDERSTORMS WILL
HAVE A SLOW STORM MOVEMENT AND WITH ABUNDANT MOISTURE IN PLACE
WILL BE CAPABLE OF HEAVY RAIN. THE MAIN AREA OF CONCERN WILL BE
SOUTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
NEBRASKA WEDNESDAY ALONG A STATIONARY BOUNDARY ORIENTED FROM WEST
TO EAST ACROSS SOUTHERN NEBRASKA. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAIN. THE MAIN AREA
OF CONCERN WILL BE ALONG AND SOUTH OF INTERSTATE 80 FROM CHAPPELL
TO OGALLALA TO BRADY.

AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS
IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE END OF THE
WEEK.  AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:53 PM MDTSevere Thunderstorm WarningLBFGarden37 min
Jul 4, 7:49 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan41 min
Jul 4, 8:47 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 4, 9:09 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas51 min
Jul 4, 9:20 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha40 min

Nearby

Flash Flood Watches in Nebraska, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.